Pennsylvania, 2010

Damaging Winds in Pennsylvania, September 30, 2010

September 30, 2010 · NWS CTP · 3 events in 3 counties and zones

A complex weather pattern triggered two minor convective episodes during the mid-morning and late evening hours. The morning severe weather threat was characterized by strongly veered low level wind shear along and north of a warm front that lifted slowly north across the lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A complex weather pattern triggered two minor convective episodes during the mid-morning and late evening hours. The morning severe weather threat was characterized by strongly veered low level wind shear along and north of a warm front that lifted slowly north across the lower Susquehanna Valley. Despite meager instability, rich tropical moisture and the strong low level wind shear fueled fast-moving, shallow rotating convective elements that evolved rapidly from near the Chesapeake Bay north into southeast Pennsylvania.

The second area of severe weather occurred along and ahead of a strong cold front that pushed through eastern Pennsylvania during the late evening. Weak instability combined with very strong unidirectional winds to produce a few broken lines of severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 30, 2:47 AM EST, 7 hours 3 minutes earlier.

Area forecast discussion, Sep 30, 2:47 AM EST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 AM EDT THU SEP 30 2010

.SYNOPSIS...
A STORM DEEPENING TO OUR SOUTH THIS MORNING WILL PULL DEEP
TROPICAL MOISTURE UP INTO THE STATE. VERY HEAVY RAIN WILL RESULT
AND FLOODING OF CREEKS AND SMALLER RIVERS IS POSSIBLE. THE STORM
WILL MOVE TO THE NORTHEAST TONIGHT. OTHER THAN SOME SCATTERED
SHOWERS IN THE NORTHWEST ON SATURDAY...FAIR WEATHER WITH COLDER
THAN NORMAL TEMPERATURES IS EXPECTED FOR MUCH OF THE FORECAST
PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RAIN HAS BLOSSOMED OVERHEAD DURING THE LAST 3 HOURS...NOT REALLY
MOVING IN BUT RATHER DEVELOPING DUE TO THE DEEP E/SE FLOW TO THE
N OF THE LOW. THE RAIN IS NOW COVERING MOST OF THE CWA. THE RAIN
HAS NOT YET BEEN HEAVY WITH NO OBS YET SURPASSING A TENTH OF AN
INCH IN ANY HOUR. BUT...EXPECT THE INTENSITY TO RAMP UP SHORTLY AS
SOME HEAVIER RADAR RETURNS ARE AIMING AT THE SRN TIER - ESP THE
LOWER SUSQ.

THE LATEST HPC OPRNL GUID IS PLACING MORE RAIN OVER THE CENTRAL
MTS AND ALLEGHENIES DURING THE MORNING WITH SOMEWHAT LIGHTER
AMOUNTS TO THE EAST. THIS TREND IS ALSO SUPPORTED BY THE RECENT
RUNS OF THE RUC AND HRRR. THE CONCEPTUAL MODEL OF THE HEAVIEST
RAIN OCCURRING IN AND ON THE WINDWARD SIDE OF THE HIGHER TERRAIN
ALSO SUPPORTS THIS NUM GUID. SREF RAINFALL PLUMES CONTINUE TO BE
VERY WIDE SPREAD WITH LITTLE CONSENSUS. SO...WITH AN EYE TO THE
WESTWARD TREND IN THE NEAR-TERM MDLS...HAVE EXPANDED THE FLOOD
WATCH ONE MORE TIER OF ZONES/COS TO THE WEST. THE STORM TOTAL
RAINFALL AMOUNTS HAVE ONLY BEEN TWEAKED SLIGHTLY...SO THERE IS A
GIANT DOSE OF CONTINUITY TO THE FORECAST.

HAVE ADDED A MENTION OF THUNDER AND GUSTY WINDS POSSIBLE IN THE
ERN COS...SINCE REMNANTS OF TROPICAL SYSTEMS USUALLY CARRY GREAT
SHEAR AND THE TROF/SFC LOW WILL BE CLOSE AND COULD CREATE LLVL
HELICITY. SPC ALSO HAS SE PA IN A SLIGHT RISK FOR SVR WX. THE LOW
LCLS IN THIS SOUPY AIRMASS ARE ALSO A POINT FOR TORNADOES BEING
POSSIBLE FROM ANY CELLULAR CONVECTION. HAVE LEFT OUT MENTIONS OF
TORS FROM THE GRIDS/ZFP SINCE THEY ARE A LOW PROB OUTCOME AT THIS
POINT.

THE RAIN IS EXPECTED TO BE A GENERAL TENTH TO A QUARTER OF AN INCH
PER HOUR FOR ALL THE MORNING AND INTO THE AFTERNOON. THE MORE-
CONSTANT RAIN IN THE WEST SHOULD TAPER TO SCT SHRA IN THE AFTN.
WHILE THE EASTERN COUNTIES MAY HAVE THE POSSIBILITY OF SOME
BREAKS IN THE RAIN AND CLOUDS...THEY ALSO HAVE THE POSS OF
CONVECTION TO PRODUCE THE HEAVY RAINFALL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AS THE SFC LOW MOVES RAPIDLY TO THE N/NE THIS AFTN...IT SHOULD
ALLOW DRIER AIR TO PUNCH IN FROM THE SSW. THIS SHOULD EFFECTIVELY
END THE RAIN OVER THE S AND W. ONLY SCT SHRA ARE EXPECTED THERE
AFT 21Z. BUT THE FRONT WILL HANG UP OVER OUR ERN ZNS THROUGH THE
NIGHT...AND COULD LINGER LIGHT RAIN OVER THE EAST PAST MIDNIGHT.

THE LOW WILL PULL OUT ON FRIDAY AND THE GRADIENT WINDS WILL
INCREASE TO 10 TO 20 MPH OUT OF THE W. SOME GUSTS COULD BE UP TO
25 OR 30 MPH ON THE HILL TOPS AND IN THE DOWNSLOPE LAND OF THE
LOWER SUSQ VLY.

MUCH COOLER AIR WILL ARRIVE FOR SATURDAY ON WHAT LOOKS LIKE A
CLIPPER...ONLY WARMER. AS THAT SHOT OF COLD HITS THE WATERS OF LK
ERIE...IT SHOULD CREATE SCT SHRA OVER THE NW MTS. IN IT/S WAKE...A
MODIFIED CANADIAN HIGH PRESSURE DOME WILL BUILD INTO THE OH VLY
AND MID ATLANTIC.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BY THE END OF THE WEEK...ALL GUIDANCE REMAINS IN AGREEMENT IN
CARVING OUT A SOLID MEAN TROUGH OVER THE ERN CONUS WITH ADDITIONAL
AMPLIFICATION EXPECTED INTO THE WEEKEND OR EARLY NEXT WEEK BEHIND
A DIGGING SHORTWAVE TROUGH/90-100KT JET DIVING SEWD FROM THE NRN
PLAINS/UPR MS VLY INTO MS/OH VLY. STRONG DIVERGENCE CONTINUES IN
THE OP 00Z ECMWF VS. 12Z GFS...WITH THE ECMWF STILL FORMING A
SIGNIFICANT CUT-OFF LOW OVER THE OH/TN VLYS BY MON. 00Z
ECMWF/CANADIAN BOTH SHOW DEEP CLOSED LOWS OVER THE ERN
STATES...WITH LOW CENTERS NOT TOO FAR FROM THE 00Z ECMWF MEAN. THE
12Z GFS AND TO A LESSER EXTENT 00/06Z GEFS MEAN ARE STILL MORE
PROGRESSIVE WITH THE ERN TROUGH. THE MODELS CONTINUE TO GO THEIR
SEPARATE WAYS THROUGH EARLY NEXT WEEK...WITH THE OP GFS
SUGGESTING A RIDGE BUILDS INTO THE EAST DOWNSTREAM OF A W/CNTRL
U.S. TROUGH /CUT-OFF LOW. MEANWHILE THE EC SHOWS TWO CLOSED
LOWS..ONE IN THE EAST AND ANOTHER IN THE SW STATES BY 12Z 6
OCT...AND PULLS A SFC LOW NWD FM THE WRN ATLC TWD THE MID ATLC
COAST BY MID-WEEK. THE 06Z GEFS ALONG WITH RECENT CONTINUITY OF
THE EC FAVORS A SIGNIFICANT NEGATIVE HGT ANOMALY/CLOSED LOW INVOF
THE OH VLY BY EARLY NEXT WEEK.

WILL CONTINUE TO USE A BLEND OF HPC/GMOS/ECMWF DATA FOR THE LATER
PERIODS GIVEN AFOREMENTIONED MDL DIFFS...HOWEVER CONFIDENCE HAS
INCREASED IN BELOW NORMAL TEMPERATURES BEGINNING DAY4/SAT BASED ON
ANOMALOUS H5 HGTS AND 850/700MB TEMPS PER THE GFS/EC ENS MEANS.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
AN AREA OF LOW PRESSURE RIDING UP THE EAST COAST WILL SPREAD
MODERATE TO HEAVY RAIN ACROSS CENTRAL PA THIS MORNING...ALONG WITH
WIDESPREAD IFR CIGS. KAOO JUST DROPPED TO 700FT AT 06Z AND LATEST
SHORT RANGE MDL DATA SUGGESTS IFR CIGS WILL QUICKLY SPREAD
NORTH...COVERING ALL TERMINAL SITES BY DAWN.

AS LOW PRES PUSHES INTO CENTRAL PA THIS AFTN...RA/LOW CIGS AND VSBYS
WILL VERY LIKELY PERSIST ACROSS MOST OF THE AREA. HOWEVER...WARM
FRONT MAY WORK INTO EASTERN PA...CAUSING CIGS TO RISE
SIGNIFICANTLY THERE. HOWEVER...THIS UNSTABLE AIR MASS COULD ALSO
SPAWN SCT STRONG TSRA. GIVEN UNCERTAINTY OF CONVECTION...WILL
HANDLE WITH A CB APPENDAGE AT KMDT FOR NOW. ANOTHER CONCERN WILL
BE POTENTIAL OF LOW LVL WIND SHEAR...AS POWERFUL LOW LVL JET LIFTS
ACROSS EASTERN PA TODAY. LLWS CRITERIA MOST LIKELY TO BE MET AT
KIPT DUE TO LOCAL TOPOGRAPHIC EFFECTS. HOWEVER...CAN/T RULE IT
OUT ELSEWHERE.

AS LOW LIFTS NORTH OF THE REGION...WINDS WILL SHIFT TO THE NORTHWEST
AT MOST TAF SITES DURING THE AFTN AND EARLY EVENING. GENERALLY
IMPROVING CONDS EXPECTED TONIGHT...AS LAST OF THE RAIN TAPERS OFF
ACROSS EASTERN PA. HOWEVER...RESIDUAL LOW LVL MOISTURE ASCENDING THE MTNS
WILL LIKELY KEEP LOW /IFR/ CIGS GOING AT KBFD AND KJST.

OUTLOOK...
FRI...GUSTY NW WIND.
SAT...NO SIG WX EXPECTED.
SUN...MVFR/SHOWERS POSS KJST.
MON...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
WE FEEL CONFIDENT THAT THE FLOODING FROM THIS STORM WILL BE ON THE
SMALL CREEKS AND STREAMS. LATEST RFC GUID PLACES A FEW OF OUR
SMALLER RIVER FORECAST POINTS RIGHT AT FLOOD STAGES...BUT THIS IS
ALL QPF- DRIVEN ATTM. WE SHOULD KNOW MORE AS THE RAIN MEETS THE
GROUND AND ACTUAL TOTALS APPEAR. ANY FLOODING OF THOSE RIVER
POINTS SHOULD HOLD OFF UNTIL FRIDAY...WITH GOOD RISES TONIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR PAZ006-012-018-019-
025>028-034>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...LAMBERT/STEINBUGL
AVIATION...FITZGERALD
HYDROLOGY...
Hazardous weather outlook, Sep 30, 2:00 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 AM EDT THU SEP 30 2010

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056-063-
064-010700-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-ADAMS-
300 AM EDT THU SEP 30 2010

...FLOOD WATCH IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS...PLEASE REPORT
RAINFALL AMOUNTS OF 2 OR MORE INCHES AND ANY FLOODING YOU WITNESS.

PAZ004-005-010-011-017-024-033-010700-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
300 AM EDT THU SEP 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PAZ057>059-065-066-010700-
DAUPHIN-SCHUYLKILL-LEBANON-YORK-LANCASTER-
300 AM EDT THU SEP 30 2010

...FLOOD WATCH IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH
DAMAGING WIND GUSTS AND ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS...PLEASE REPORT
RAINFALL AMOUNTS OF 2 OR MORE INCHES AND ANY FLOODING YOU WITNESS.

DANGELO

In the hours before

Special weather statement, Sep 30, 6:23 AM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 AM EDT THU SEP 30 2010

PAZ066-301200-
LANCASTER PA-
723 AM EDT THU SEP 30 2010

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT EASTERN LANCASTER
COUNTY...

AT 719 AM EDT...A SHOWER WITH STRONG WIND GUSTS WAS NEAR
QUARRYVILLE...MOVING NORTH AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. THIS SHOWER WILL
BE NEAR CHRISTIANA AROUND 730 AM...GAP AROUND 740 AM...NEW HOLLAND
AROUND 750 AM AND CHURCHTOWN AROUND 800 AM.

LAT...LON 4011 7593 4005 7594 3997 7599 3993 7599
      3992 7600 3987 7599 3985 7602 3979 7605
      3979 7606 3987 7619 4025 7605 4015 7589
      4013 7589

FORECASTER: KF
Special weather statement, Sep 30, 9:05 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 AM EDT THU SEP 30 2010

PAZ058-059-065-066-301500-
LANCASTER PA-LEBANON PA-SCHUYLKILL PA-YORK PA-
1005 AM EDT THU SEP 30 2010

...HEAVY SHOWERS WITH LOCALIZED STRONG WIND GUSTS TO 50 MPH WILL
AFFECT CENTRAL LANCASTER...EASTERN LEBANON...SOUTH CENTRAL
SCHUYLKILL AND SOUTHEASTERN YORK COUNTIES THROUGH 11 AM EDT...

AT 1002 AM EDT...HEAVY SHOWERS WITH STRONG WIND GUSTS WERE LOCATED
FROM MYERSTOWN TO 15 MILES SOUTHEAST OF RED LION...MOVING NORTH AT
45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. THESE SHOWERS
WILL BE NEAR SHENKS FERRY AROUND 1010 AM...SUMMIT STATION AROUND 1020
AM...POTTSVILLE AROUND 1030 AM...NEW PHILADELPHIA AROUND 1040 AM...
SAND HILL AROUND 1050 AM AND MINERSVILLE AROUND 1100 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 265 AND 283...I-78 BETWEEN
MILE MARKERS 5 AND 8...I-81 BETWEEN MILE MARKERS 98 AND 113.

LAT...LON 3972 7655 4036 7646 4067 7647 4073 7606
      4057 7608 4052 7624 4049 7642 4030 7612
      3972 7625

FORECASTER: LAMBERT

The radar

The Sterling radar (KLWX), 135 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
September 30, 9:50 AM EST
Where
York County, 1.06 mi W of Craley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.950, -76.540

Thunderstorm winds estimated near 60 mph knocked down numerous trees in Windsor Township near Red Lion.

Thunderstorm Wind, Montour

When
September 30, 6:05 PM EST
Where
Montour County, 0.52 mi E of Mansdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.980, -76.610

Thunderstorm winds estimated near 60 mph knocked down several trees in Mahoning Township just north of Danville.

Thunderstorm Wind, Columbia

When
September 30, 6:10 PM EST
Where
Columbia County, 0.52 mi W of Bloomsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.000, -76.460

Thunderstorm winds estimated near 60 mph knocked down several trees across portions of Columbia County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255676, 255678, 255680.